I’m looking for people to help me administer www.mmsupport.net . I try to keep up, adding news articles when find them, and getting permission from people whose stories are inspiring and informative to publish them there. I get behind though! If you’re interested in helping out, please let me know. You can leave a comment here or at that site. It would be nice to build a huge database of information for folks to search.
I’m on 40 mg of dex every Friday and 20 mg every Saturday now. I’m tolerating it alright, but I can’t say I like it. I really admire the people who took their dex pulses for months and never missed a day of work. There are some days when I’m so tired that I can’t even move off the couch! I have to say that I always force myself to take my dog for at least a mile walk. I’m working my way up to 2-3 miles a day (did 2 miles tonight!).
This is how dex affects me, and what I do to try to mitigate the side effects.
- Dex raises my blood sugar. I have found that I can get some control over it by limiting my carb and sugar intake as much as possible. It means I eat some salad and mostly an Atkins diet for 2 days a week. I also have found that I can really zap high blood sugar with exercise. My blood glocose was 198 mg/dL after my mom’s birthday dinner tonight. I went for that 2 mile walk, and it was at 134 afterwards. On a normal non-dex day, it would read anywhere from the 70s to 120, depending on the time of day and when I last ate (and what).
- I have some trouble sleeping. I take .5 mg of Xanax for that. I still tend to wake up too early. If I feel I need to, I take another Xanax tablet and try to go back to sleep.
- For 2 days after I have taken dex, my knees feel like matchsticks — like they’re going to snap! It’s so strange! I make myself walk anyway.
- Thanks to advice from Larry E., from the MM list, I have let my doctor know that I’d like to work with an endocrinologist to keep my hormones and blood sugar and other stuff straight :). I now have an appointment to see one.
- Dex makes my heart go faster! I keep forgetting to tell my doctor about this, but I take Xanax, and that seems to help a bit.
- Dex is causing my WBC to run high. This is a common side effect. There’s no infection. The white blood cells tend to be immature, so they’re not really doing anything. I’m going to have to check my facts on this though, so please don’t quote me.
- I get a very red face on day two!
- I tend to get some pretty bad indigestion and take 150 mg of ranitidine (rx strength) twice a day on dex days and sometimes the day after.
- Dex, and probably the thalidomide I was on have caused amenorrhea. This is another reason I need to see the endo. It’s made my RBC and HCT much higher than it was before though! That’s a good thing.
- Dex hasn’t really caused me to gain a whole lot of weight like it does some people. I did in the very beginning — 25 lbs! I haven’t lost it, but I haven’t gained any more. I am increasing my physical activity to try to get rid of that. I really don’t eat like a typical American, so I don’t have a lot of bad stuff. Probably just too many complex carbs.
- The biggest complaint I have is the crash after and the speedy feeling during. I tend to have some sleeping problems on Wednesday night, but I need to learn to take a sleep aid early in the evening. I end up staying up until 2 or even 4 am, and then wake up at 7 am. Then I’m just wiped out all day!
That’s all I have to say about that. :)
I have some of my lab results back. I have called a few times to have the nurse fax the entire report, but have had no response to my calls. Here’s what I got via email from my doctor:
The IgA was 952, IgG 354, and IgM 9
It appears that I am stable on the current dex regimen. Numbers are about the same as they were in January. I wonder if 4 day dex pulses for a month would get me lower?
I’m being sent to see an endocrinologist by Dr. O. LarryE., from the MM list has suggested all along that it’s a good idea to see one, epsecially when drugs like dex can mess with your blood sugar. Also, thalidomide & dex can cause amenorrhea, and that’ll disrupt hormones. Dr. O. agrees that it’s a good idea to work with an Endo.
I had my monthly appointment today, and will have to wait until tomorrow to find out the results from the labs. There wasn’t enough time today, because my appointment was the last one of the day. The only vaules that were back were CBCs, all of which were ok. The WBC and neuts were elevated, but that’s due to the steroids.
I upgraded the blog software today!
If it seems like I’m obsessed with junk email, it’s because I am. I’ve seen what it can do to a server and a network. My company uses filtering to weed out pretty much all the junk mail that comes in, but we’ve had to invest a small fortune in the equipment and software it takes to do that. We still have to spend time maintaining it. Before that, I spent hours and hours manually configuring spam filters I constructed myself. This has been going on for years. I think it was 1998 when I was interviewed by Computerworld magazine about the steps I was taking then to combat spam. It was nothing then, compared to what the situation is now.
I have finally decided what the ultimate solution to spam is. We must punish the people who buy things from spammers. People spam because it benefits them financially. If we imprison the buyers, then we put an end to the nightmare! I have a slogan for the bumper sticker: “Buy from a spammer and go to the slammer.” I would also like to volunteer to speak at elementary schools (we have to start educating kids at a young age).
Let’s rid the world of this sickness!
It’s been about a year since I learned I have multiple myeloma.
If I had done exactly as the doctor at Duke wanted me to do, I’d have started either VAD or VDD (clinical trial) back in February of 2003, and proceeded directly to an auto SCT. I would think that my SCT would have been scheduled for June or July, and I’d be pretty close to 6 months beyond it by now.
Instead, I let my fear guide me, and I’m still struggling with the whole thing. I’m still here, and I’m still ok. I have some neuropathy from thalidomide. My IgA is lower than it was a year ago. The thing is, had I just charged ahead, it would be over with now. It would be well in the past.
I think I believed that I was going to be able to avoid any harsh treatments. I thought I was going to have a speedy and complete remission with no side effects. It does happen, you know!